Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 91, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 7, 2021, 6:54 PM MDT for Crook County, Weston County, Wyoming. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2021, 6:54 PM MDT (00:54 UTC)
- Expired
- Jul 7, 2021, 7:47 PM MDT
- In force
- 53 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 136 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:00 PM MDT | TSTM WND GST 60 | 14 Sw Sundance, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2340 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted.
070
WUUS53 KUNR 080054
SVRUNR
WYC011-045-080215-
/O.NEW.KUNR.SV.W.0091.210708T0054Z-210708T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
654 PM MDT Wed Jul 7 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Weston County in northeastern Wyoming...
Southeastern Crook County in northeastern Wyoming...
* Until 815 PM MDT.
* At 654 PM MDT, a severe thunderstorm was located 6 miles northwest
of Upton, or 22 miles southwest of Sundance, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Upton around 705 PM MDT.
Other locations in the path of this severe thunderstorm include Inyan
Kara Mountain, Four Corners, Buckhorn and Mallo Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4406 10487 4427 10481 4430 10406 4378 10405
TIME...MOT...LOC 0054Z 274DEG 27KT 4417 10470
HAIL...1.00IN
WIND...60MPH
$$
JC3 follow-up statements
429
WWUS53 KUNR 080113
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
713 PM MDT Wed Jul 7 2021
WYC011-045-080215-
/O.CON.KUNR.SV.W.0091.000000T0000Z-210708T0215Z/
Weston WY-Crook WY-
713 PM MDT Wed Jul 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES...
At 712 PM MDT, a severe thunderstorm was located 8 miles west of
Inyan Kara Mountain, or 14 miles southwest of Sundance, moving east
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Inyan Kara Mountain, Moskee and Buckhorn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4406 10462 4428 10461 4430 10406 4378 10405
TIME...MOT...LOC 0112Z 270DEG 26KT 4423 10452
HAIL...1.00IN
WIND...60MPH
$$
JC505 WWUS53 KUNR 080127 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 727 PM MDT Wed Jul 7 2021 WYC011-045-080215- /O.CON.KUNR.SV.W.0091.000000T0000Z-210708T0215Z/ Weston WY-Crook WY- 727 PM MDT Wed Jul 7 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES... At 727 PM MDT, a severe thunderstorm was located over Inyan Kara Mountain, or 11 miles south of Sundance, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Buckhorn, Moskee and Inyan Kara Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4414 10452 4428 10452 4430 10406 4409 10406 TIME...MOT...LOC 0127Z 268DEG 27KT 4424 10434 HAIL...<.75IN WIND...60MPH $$ JC
081
WWUS53 KUNR 080147
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
747 PM MDT Wed Jul 7 2021
WYC011-045-080157-
/O.CAN.KUNR.SV.W.0091.000000T0000Z-210708T0215Z/
Weston WY-Crook WY-
747 PM MDT Wed Jul 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WESTON AND
SOUTHEASTERN CROOK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4414 10452 4428 10452 4430 10406 4409 10406
TIME...MOT...LOC 0144Z 274DEG 27KT 4423 10413
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 5:19 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 7, 5:19 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
519 PM MDT Wed Jul 7 2021
.DISCUSSION...(This Evening Through Wednesday)
Issued at 221 PM MDT Wed Jul 7 2021
Latest analysis shows an upper ridge to the west of the forecast
area. At the surface, southeasterly winds continue, with
dewpoints on the western SD plains around 60F and generally
ranging from 40-50F over northeastern WY. MLCAPE has risen to
500-1500J/KG with the highest amounts along the convergence zone
over the Black Hills. Due to the enhanced shear, isolated
supercells are possible over the Black Hills during the rest of
the afternoon with large hail and damaging winds possible.
Convection is expected to increase in coverage and intensity over
the rest of the area from west to east this evening as an upper
wave crosses the area.
On Thursday, the upper ridge will be located over the forecast
area, bringing warmer than average temperatures and large scale
subsidence resulting in strong MLCIN to the area. 1-2KJ/kg MLCAPE
and 30-40kt 0-6km bulk shear would support isolated severe storms
Thursday from late aftn into the evening as shortwave approaches.
Isolated storms are possible over the Black Hills, with the
better chances over northwestern SD.
On Friday and Saturday, an upper trough will cross the northern
plains with cyclonic flow aloft bringing good chances for TSRA
and beneficial rains as indicated by PWATs around 150% of normal.
The better chances for severe storms will be over south central
SD where the CAPE and shear will be greatest.
For Sunday through early next week, an upper ridge will build over
the region keeping precipitation chances low.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 515 PM MDT Wed Jul 7 2021
Showers and thunderstorms currently moving into northeastern WY
will spread into western SD tonight. Mainly VFR conditions are
expected area-wide through the forecast period; however,
transient MVFR/IFR conditions will be possible in any heavier
showers/storms. Additionally, a couple models are showing some
MVFR ceilings developing northeast of the Black Hills early
Thursday morning.
&&
.FIRE WEATHER...
Issued at 221 PM MDT Wed Jul 7 2021
A Fire Weather Watch has been issued for southern Campbell and
Weston counties in northeastern Wyoming for Thursday. In those
areas the relative humidity is expected to fall to around 15
percent on Thursday afternoon and the winds will increase, with
gusts of 25 to 30 mph possible.
While isolated to scattered thunderstorms are possible over parts
of the area tonight and on Thursday. The best chances for
precipitation will be from Friday through Friday night.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Thursday morning through Thursday
evening for WYZ315-317.
&&
DISCUSSION...10
AVIATION...Pojorlie
FIRE WEATHER...10Hazardous weather outlook, Jul 7, 5:30 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Wed Jul 7 2021 SDZ001-002-012-013-024>031-041-072>074-WYZ054>058-071-081300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Wed Jul 7 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible, mainly late this afternoon and evening. Any storms that develop could be strong to severe with hail and strong wind gusts the main threats. There is also a chance for additional thunderstorms to move across northwest South Dakota late tonight. A strong storm or two is possible. The grassland fire danger index will be in the high category across portions of northwest into the west central South Dakota plains this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A series of disturbances and a passing cold front late week will bring occasional chances for showers and thunderstorms. The best and most widespread chances are expected to be Friday afternoon into Saturday morning. Isolated strong to severe storms look to be a possibility from Thursday through Saturday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-042>044-046-047-049-081300- Ziebach-Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 530 AM MDT Wed Jul 7 2021 /630 AM CDT Wed Jul 7 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a chance for thunderstorms across portions of the area late tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A series of disturbances and a passing cold front late week will bring occasional chances for showers and thunderstorms. The best and most widespread chances are expected to be Friday afternoon into Saturday morning. Isolated strong to severe storms look to be a possibility from Thursday through Saturday, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 7, 5:34 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
534 PM MDT Wed Jul 7 2021
WYZ054-055-080000-
Northern Campbell WY-Southern Campbell WY-
534 PM MDT Wed Jul 7 2021
...STRONG THUNDERSTORMS OVER NORTHERN CAMPBELL COUNTY...
At 534 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Recluse to 8 miles
northeast of Camplex Event Facility to 11 miles north of Savageton.
Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Gillette, Rozet, Weston, Rockypoint, Camplex Event Facility and
Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 113 and
147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4446 10562 4495 10564 4500 10509 4409 10508
4388 10527 4396 10588
TIME...MOT...LOC 2334Z 270DEG 31KT 4488 10552 4438 10536 4401 10570
JCLocal storm report, Jul 7, 5:56 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
07/07/2021 M58 MPH CAMPBELL WY ASOS
&&
JCSpecial weather statement, Jul 7, 6:18 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Rapid City SD 618 PM MDT Wed Jul 7 2021 WYZ054-056-080045- Northern Campbell WY-Western Crook WY- 618 PM MDT Wed Jul 7 2021 ...STRONG THUNDERSTORM OVER EASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Oshoto, or 35 miles northeast of Gillette, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Campbell and northwestern Crook Counties between Weston and New Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4464 10516 4475 10517 4481 10489 4461 10487 TIME...MOT...LOC 0017Z 263DEG 19KT 4470 10509 JC
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:18 PM MDT | Special Weather Statement | UNR | Crook | 27 min |
| Jul 8, 2:27 AM MDT | Red Flag Warning | UNR | Campbell, Weston | 17 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.